Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2008, 11:51 PM MDT for Lincoln County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 11:51 PM MDT (05:51 UTC)
- Expired
- Jun 1, 2008, 12:45 AM MDT
- In force
- 54 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:05 AM MDT | HAIL 1 | Karval, CO | |
| Jun 1, 12:15 AM MDT | HAIL 1.75 | Karval, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 010551 CCA
SVRBOU
COC073-010645-
/O.NEW.KBOU.SV.W.0029.080601T0551Z-080601T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1151 PM MDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 1245 AM MDT
* AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 2 MILES SOUTH OF PUNKIN CENTER...OR 30 MILES
SOUTH OF LIMON...MOVING EAST AT 29 MPH.
A SECOND SEVERE STORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF KARVAL
AND WAS PRODUCING GOLF BALL SIZE HAIL. THIS STORM IS ALSO MOVING
EAST AT 29 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
CENTER AND KARVAL.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3855 10321 3876 10377 3889 10369 3890 10316
3875 10316 3874 10315
TIME...MOT...LOC 0548Z 283DEG 25KT 3882 10365
$$2 follow-up statements
000
WWUS55 KBOU 010606
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1206 AM MDT SUN JUN 1 2008
COC073-010645-
/O.CON.KBOU.SV.W.0029.000000T0000Z-080601T0645Z/
LINCOLN CO-
1206 AM MDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR CENTRAL LINCOLN COUNTY...
AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 5 MILES NORTH OF KARVAL...OR 34 MILES SOUTH OF
LIMON...MOVING EAST AT 29 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KARVAL.
LAT...LON 3855 10321 3878 10369 3887 10360 3889 10316
3872 10316
TIME...MOT...LOC 0606Z 283DEG 25KT 3879 10349
$$000
WWUS55 KBOU 010631
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1231 AM MDT SUN JUN 1 2008
COC073-010645-
/O.CON.KBOU.SV.W.0029.000000T0000Z-080601T0645Z/
LINCOLN CO-
1231 AM MDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR CENTRAL LINCOLN COUNTY...
AT 1215 AM MDT...A TRAINED WEATHER SPOTTER IN THE TOWN OF KARVAL IN
SOUTHEAST LINCOLN COUNTY REPORTED A SEVERE THUNDERSTORM PRODUCING
DAMAGING HAIL UP TO GOLF BALL SIZE. RADAR INDICATED THE CENTER OF
THIS STORM NEAR KARVAL...OR 38 MILES SOUTH OF LIMON...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KARVAL.
HEAVY RAIN AND VIVID LIGHTNING WERE ALSO REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 3855 10321 3878 10369 3887 10360 3889 10316
3872 10316
TIME...MOT...LOC 0627Z 327DEG 14KT 3872 10350
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM MDT, 8 hours 48 minutes earlier.
Area forecast discussion, May 31, 3:03 PM MDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 303 PM MDT SAT MAY 31 2008 .SHORT TERM...CUMULUS FIELDS CURRENTLY OVER THE EASTERN TWO-THIRDS OF THE PLAINS AND OVER THE NORTHERN FOOTHILLS. RADAR SHOWS SOME CELLS OVER MORGAN...LOGAN...PHILLIPS...AND SEDGWICK COUNTIES WHICH ARE PRODUCING LIGHT TO MODERATE SHOWERS. THERE ARE EVEN A FEW LIGHTNING STRIKES. SURFACE OBSERVATIONS ARE SHOWING SOUTH TO SOUTHEASTERLY WINDS OVER MOST OF THE PLAINS. THE FLOW ALOFT IS DUE WESTERLY. THE ONLY 40S F DEW POINTS ARE RELEGATED TO THE NORTHEAST CORNER. MODELS HAVE THE UPPER RIDGE AXIS OVER THE FORECAST AREA TONIGHT AND SUNDAY WITH WESTERLY FLOW ALOFT. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION OVER THE FORECAST AREA TONIGHT AND SUNDAY. THE BOUNDARY LAYER FLOW IS PROGGED TO BE MAINLY SOUTHEASTERLY OVER THE PLAINS TONIGHT AND SUNDAY. FOR MOISTURE...BOTH MODELS HAVE QUITE A BIT OVER THE EASTERN THIRD OF THE FORECAST AREA OVERNIGHT AND SUNDAY. THE PRECIPITABLE WATER VALUES ARE IN THE 0.90 TO 1.10 INCHES. THIS IS OPPOSED TO THE HALF INCH NUMBERS OVER THE FRONT RANGE PLAINS. THE MOUNTAINS STAY PRETTY DRY TONIGHT AND SUNDAY ON BOTH MODELS. THE NAM HAS 40S AND 50S F DEW POINTS OVER THE EASTERN PLAINS BY MID DAY SUNDAY. THIS MODEL HAS HAD A HISTORY OF NOT LOCATING THIS LOW LEVEL MOISTURE PROPERLY OVER OUR FORECAST AREA. SO I AM NOT SURE WHERE THE GOOD MOISTURE WILL ACTUALLY END UP BY SUNDAY AFTERNOON? BOTH MODELS HAVE A SUBSTANTIAL THETA-E AXIS OVER THE PLAINS ON SUNDAY. CAPE VALUES ARE PRETTY DECENT...1000-2500 J/KG OVER ALL THE PLAINS AND FOOTHILLS FROM MID-DAY ONWARD. THE WIND PROFILE ON THE SOUNDINGS OVER THE EASTERN PLAINS BY LATE DAY SUNDAY YIELDS SIGNIFICANT HELICITY VALUES THERE. LAPSE RATES ARE PRETTY STEEP OVER MOST OF THE FORECAST AREA BY LATER IN THE AFTERNOON...THE EXCEPTION BEING THE EASTERN HALF OF THE PLAINS...WHERE A DECENT CAP IS IN PLACE THROUGH 00Z LATER AFTERNOON. POPS HINGE ON WHERE THE MOISTURE GETS TO. WELL SEE. FOR TONIGHT...WILL GO WITH MINOR POPS FOR THE PLAINS...BEST FURTHER EAST. ON SUNDAY...WITH MOISTURE ISSUE AND CIN EXPECTED TO HANG ON OVER THE EASTERN PLAINS...WILL CHANGE LITTLE AND LEAVE THE MINIMAL POPS GOING. FOR TEMPERATURES...SUNDAYS HIGHS LOOK TO BE 1-2 C WARMER THAN CURRENT HIGHS. .LONG TERM...LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN COLORADO TOMORROW EVENING. WIND SHEAR IS VERY STRONG AS WELL WITH 0-6KM HODOGRAPH LENGTH NEAR 35-40 M/S...WHICH WOULD SUPPORT SUPERCELL AND SEVERE STORM DEVELOPMENT. LOW LEVEL SHEAR IS ALSO VERY STRONG WITH 0-3KM HELICITIES INCREASING TO OR ABOVE 300 M2/S2 OVER A GOOD CHUNK OF THE EASTERN PLAINS...AND A NARROW CORRIDOR OF 0-1KM HELICITIES OF 100-200 M2/S2. NAM USUALLY OVERDOES THESE NUMBERS A BIT IN THE EVENING HOURS BUT THEY ARE STILL INDICATIVE OF TORNADIC POTENTIAL WITH ANY OF THE STORMS. HOWEVER...WITH THAT SAID...THERE IS ALSO POTENTIAL FOR THE AIRMASS TO REMAIN CAPPED OFF WITH WARM MID LEVEL TEMPS AND SLIGHTLY COOLER LOW LEVELS IN THE MOIST AIRMASS. LOOKS LIKE AN ALL OR NOTHING SETUP...BUT WILL HAVE TO MENTION THE THREAT OF SEVERE WEATHER OVER THE EASTERN PLAINS FOR NOW GIVEN THE STRONG SHEAR. MONDAYS WEATHER SHOULD BE A BIT MORE TRANQUIL AS LOW LEVEL MOISTURE GETS SCOURED EAST OF THE AREA...BUT STILL ENOUGH HEAT AND INSTABILITY TO MENTION A SLIGHT CHANCE OF STORMS ACROSS THE FOOTHILLS/PLAINS. NOT MUCH CHANGES FOR TUESDAY IN THE OVERALL PATTERN...SO WILL KEEP THE WARM TEMPERATURES AND JUST A SLIGHT CHANCE OF STORMS IN THE FORECAST. BY WEDNESDAY...THE NEXT TROUGH IS ADVERTISED TO DIG INTO THE GREAT BASIN WITH STRONG SOUTHWEST FLOW ALOFT. LOW LEVEL MOISTURE IS ALSO ADVERTISED TO INCREASE AGAIN ACROSS THE PLAINS WHICH WOULD RESULT IN ANOTHER THREAT OF MORE ORGANIZED SEVERE WEATHER. THE TROUGH SHOULD MOVE PAST SOMETIME THURSDAY OR THURSDAY NIGHT WITH A RETURN TO DRY AND WARMER WEATHER BY FRIDAY AND SATURDAY. && .AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY AFTERNOON...WHEN ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST AFTER 21Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BARJENBRUCH
Hazardous weather outlook, May 31, 10:51 AM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1051 AM MDT SAT MAY 31 2008 COZ030>051-011200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE FORECAST AREA THIS AFTERNOON AND EVENING. THE ALPINE AREAS CAN EXPECTED THE ISOLATED STORMS AFTER 1 PM. THE PLAINS CAN EXPECTED THEM AFTER 4 PM. THE MAIN THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GREATER RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PLAINS OF COLORADO SUNDAY AFTERNOON AND EVENING. MOISTURE IS EXPECTED TO INCREASE ACROSS THE PLAINS DURING THE DAY SUNDAY...RESULTING IN CONSIDERABLY HIGHER INSTABILITY. IN ADDITION...WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG...WHICH WOULD AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE GREATEST MOISTURE AND INSTABILITY IS EXPECTED TO SET UP IN AREAS EAST OF A LINE FROM FORT COLLINS TO DENVER INTERNATIONAL AIRPORT TO NEAR KIOWA. IT SHOULD ALSO BE NOTED THAT A MID LEVEL CAP MAY PREVENT STORM DEVELOPMENT ALTOGETHER...SO THIS WILL HAVE TO BE MONITORED. IF STORMS DO DEVELOP LATE SUNDAY AFTERNOON OR EVENING...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. FOR MONDAY THROUGH THURSDAY OF NEXT WEEK...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE MAIN THREAT OF SEVERE WEATHER DURING THIS TIME FRAME WOULD BE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS A STRONGER STORM SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:04 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 31, 10:31 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 9 hr |
| May 31, 11:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 31, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 55 min |
| Jun 1, 12:15 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Jun 1, 12:52 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.